Ohio, 2003Flash Flood in Ohio, August 9, 2003
August 9, 2003 · NWS PBZ · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 9, 3:26 PM EST, 3 hours 54 minutes earlier.
Area forecast discussion, Aug 9, 3:26 PM EST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
426 PM EDT SAT AUG 9 2003
UPDATED TO EXPAND FLOOD WATCH TO FURTHER NORTH. ACTIVITY IS FIRING
UP TO THE NORTH OF KPIT AND THAT AREA RECEIVED HEAVY RAIN AND
FLOODING YESTERDAY.
PIT 66 78 66 79 / 50 40 30 40
HLG 64 78 62 79 / 50 40 30 40
MGW 65 80 64 80 / 50 40 30 40
ZZV 66 79 65 78 / 30 30 30 40
PHD 66 79 66 78 / 30 30 30 40
FKL 63 76 61 78 / 50 40 30 40
DUJ 62 76 63 78 / 50 40 30 40
LBE 64 78 64 79 / 50 40 30 40
BTP 64 76 64 78 / 50 40 30 40
IDI 62 76 63 78 / 50 40 30 40
ODM 61 75 61 77 / 60 40 30 30
.PBZ...
MD...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONE MDZ001.
OH...NONE.
PA...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.
WV...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.
TYBURSKI
Hazardous weather outlook, Aug 9, 3:52 AM EST, 15 hours 28 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-090900-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
452 AM EDT SAT AUG 9 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.
.DAY ONE...TODAY
SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP ACROSS THE AREA
TODAY. THESE STORMS COULD PRODUCE VERY HEAVY RAIN AND WILL BE SLOW
MOVING. THIS WILL CONTINUE TO PROVIDE THE THREAT FOR FLASH FLOODING
ON AREA STREAMS.
.DAYS TWO THROUGH SEVEN...
MORE SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED INTO THE BEGINNING
OF NEXT WEEK.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 9, 5:06 PM EST, 2 hours 14 minutes before
OHZ041-092300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
606 PM EDT SAT AUG 9 2003
...THUNDERSTORMS DUMPING HEAVY RAIN OVER THE AREA...
AT 6:05 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS DEVELOPING OVER COLUMBIANA COUNTY. THESE STORMS ARE
NEARLY STATIONARY AND MAY PRODUCE RAINFALL AMOUNTS IN EXCESS OF ONE
INCH BETWEEN 6:10 PM AND 7:05 PM. ADDITIONAL THUNDERSTORM
DEVELOPMENT IS POSSIBLE THIS EVENING.
LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
SALEM...LISBON...LEETONIA...AND GUILFORD LAKE STATE PARK.
DRIVING MAY BE DIFFICULT ALONG ROUTE 30 DUE TO PONDING OF
WATER AND REDUCED VISIBILITY.
IF YOU EXPERIENCE HIGH WATER...PLEASE CALL THE NATIONAL WEATHER
SERVICE TOLL-FREE AT 1-877-633-6772.
TYBURSKI
Special weather statement, Aug 9, 5:13 PM EST, 2 hours 7 minutes before
OHZ068-092315-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
613 PM EDT SAT AUG 9 2003
...THUNDERSTORMS DUMPING HEAVY RAIN OVER THE AREA...
AT 6:10 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS OVER NOBLE COUNTY. THESE STORMS ARE MOVING VERY
SLOWLY TO THE WEST AND MAY PRODUCE RAINFALL AMOUNTS IN EXCESS OF ONE
INCH BETWEEN 6:10 PM AND 7:00 PM. ADDITIONAL THUNDERSTORM
DEVELOPMENT IS POSSIBLE THIS EVENING.
LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
SARAHSVILLE...CALDWELL...AND BELLE VALLEY.
DRIVING MAY BE DIFFICULT ALONG INTERSTATE 77 IN NOBLE COUNTY DUE TO
PONDING OF WATER AND REDUCED VISIBILITY.
IF YOU EXPERIENCE HIGH WATER...PLEASE CALL THE NATIONAL WEATHER
SERVICE TOLL-FREE AT 1-877-633-6772.
TYBURSKI
Special weather statement, Aug 9, 5:24 PM EST, 1 hour 56 minutes before
OHZ040-049-050-092315-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
624 PM EDT SAT AUG 9 2003
...THUNDERSTORMS DUMPING HEAVY RAIN OVER THE AREA...
AT 6:23 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS DEVELOPING OVER JEFFERSON...CARROLL...AND HARRISON
COUNTIES IN OHIO. THESE STORMS ARE MOVING VERY SLOWLY TO THE WEST AT
5 MPH AND MAY PRODUCE RAINFALL AMOUNTS IN EXCESS OF ONE INCH BETWEEN
6:30 PM AND 7:20 PM. ADDITIONAL THUNDERSTORM DEVELOPMENT IS
POSSIBLE THIS EVENING.
LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
SMITHFIELD...HOPEDALE...AND HARLEM SPRINGS.
DRIVING MAY BE DIFFICULT ALONG ROUTE 22 DUE TO PONDING OF WATER AND
REDUCED VISIBILITY. THERE WILL ALSO BE DANGEROUS LIGHTNING SO IF
YOU ARE OUTSIDE...PLEASE GO INSIDE AS SOON AS POSSIBLE.
IF YOU EXPERIENCE HIGH WATER...PLEASE CALL THE NATIONAL WEATHER
SERVICE TOLL-FREE AT 1-877-633-6772.
TYBURSKI
Local storm report, Aug 9, 6:03 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
703 PM EDT SAT AUG 9 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 PM CHERRY HILL PA FLASH FLOODS
08/09/03 INDIANA NUMEROUS ROADS FLOODED AND
CLOSED. REPORTED BY
EMERGENCY MANAGEMENT
0650 PM 4 NW HANOVERTON OH FLASH FLOODS
08/09/03 COLUMBIANA ROADS FLOODED IN WEST PART
OF TOWNSHIP. ROCHESTER AND
COUNTY HOME ROAD FLOODED.
REPORTED BY EMERGENCY
MANAGEMENT
0615 PM FRANKLIN PA FLASH FLOODS
08/09/03 VENANGO NUMEROUS SECONDARY ROADS
FLOODED COUNTY
WIDE...ESPECIALLY RTE 8 AND
2 MILE RUN NORTH OF
FRANKLIN. REPORTED BY
EMERGENCY MANAGEMENT
0543 PM NEW CASTLE PA FLASH FLOODS
08/09/03 LAWRENCE BIG RUN IN SLIPPERY ROCK
TWP. OUT OF BANKS. FLOODING
ON RT 388 AND RT 65 NEAR
NEW CASTLE. REPORTED BY
EMERGENCY MANAGEMENTSpecial weather statement, Aug 9, 6:06 PM EST, 1 hour 14 minutes before
OHZ059-100000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
706 PM EDT SAT AUG 9 2003
...THUNDERSTORMS DUMPING HEAVY RAIN OVER THE AREA...
AT 7:05 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER NORTH CENTRAL BELMONT
COUNTY. THESE STORMS ARE MOVING SLOWLY TO THE SOUTHWEST AT 5 MPH AND
MAY PRODUCE RAINFALL AMOUNTS IN EXCESS OF ONE INCH BETWEEN 7:10 PM
AND 8:00 PM.
LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE ST.
CLAIRSVILLE...BETHESDA...AND BARKCAMP STATE PARK NEAR BELMONT LAKE.
DRIVING MAY BE DIFFICULT ALONG INTERSTATE 70 AND ROUTE 40 DUE TO
PONDING OF WATER AND REDUCED VISIBILITY.
IF YOU EXPERIENCE HIGH WATER...PLEASE CALL THE NATIONAL WEATHER
SERVICE TOLL-FREE AT 1-877-633-6772.
TYBURSKI
Special weather statement, Aug 9, 7:16 PM EST, 4 minutes before
PAZ020-029-WVZ001-100115-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
816 PM EDT SAT AUG 9 2003
...THUNDERSTORMS DUMPING HEAVY RAIN OVER THE AREA...
AT 8:15 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER NORTHWESTERN WASHINGTON
AND SOUTHWESTERN BEAVER COUNTIES IN PENNSYLVANIA...AND HANCOCK
COUNTY IN OHIO. THESE STORMS ARE NEARLY STATIONARY AND MAY PRODUCE
RAINFALL AMOUNTS IN EXCESS OF ONE INCH BETWEEN 8:20 PM AND 9:00 PM.
LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
CHESTER...BAVINGTON...AND RACCOON CREEK STATE PARK.
DRIVING MAY BE DIFFICULT ALONG ROUTE 30 AND ROUTE 68 DUE TO PONDING
OF WATER AND REDUCED VISIBILITY.
IF YOU EXPERIENCE HIGH WATER...PLEASE CALL THE NATIONAL WEATHER
SERVICE TOLL-FREE AT 1-877-633-6772.
TYBURSKI
Flash Flood, Jefferson
- When
- August 9, 7:20 PM EST to 8:15 PM EST
- Where
- Jefferson County, Adena
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.385, -80.761 (the zone’s center; the record gives no point)
Several creeks overflowed, flooding numerous roads in Adena and across southern part of Jefferson Co.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Florida, August 9, 20031 death · $1.3 million · 1 event
- Lightning Strike in Florida, August 9, 20031 death · 1 event
- Lightning Strike in Florida, August 9, 20031 death · 1 event
- Flash Flooding in New York, August 9 to 10, 2003$13 million · 3 events
- Flash Flood in New York, August 9, 2003$750,000 · 1 event
- Flash Flood in New York, August 9, 2003$750,000 · 1 event
- Flash Flood in New York, August 9 to 10, 2003$750,000 · 1 event
- Hail and Damaging Winds in Nebraska, August 9, 20031 injured · $351,000 · 1 in hail · 4 events
- Flash Flood in New York, August 9, 2003$500,000 · 1 event
- Flash Flood in Ohio, August 9, 2003$450,000 · 1 event
- Flash Flood and Damaging Wind in Pennsylvania, August 9, 2003$320,000 · 50 kt wind · 2 events
- Flash Flood in Pennsylvania, August 9, 2003$250,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334247.